Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 362, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2018, 10:48 PM CDT for Morton County, Stanton County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 10:48 PM CDT (03:48 UTC)
- Expired
- Jul 29, 2018, 11:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 180 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 8:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
669
WUUS53 KDDC 300348
SVRDDC
KSC129-187-300445-
/O.NEW.KDDC.SV.W.0362.180730T0348Z-180730T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1048 PM CDT SUN JUL 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Morton County in southwestern Kansas...
Southwestern Stanton County in southwestern Kansas...
* Until 1145 PM CDT.
* At 1047 PM CDT, a severe thunderstorm was located 10 miles
southwest of Richfield, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elkhart, Richfield, Wilburton and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3752 10204 3738 10181 3700 10168 3700 10204
TIME...MOT...LOC 0347Z 324DEG 45KT 3720 10195
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
889
WWUS53 KDDC 300405
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1105 PM CDT SUN JUL 29 2018
KSC187-300415-
/O.CAN.KDDC.SV.W.0362.000000T0000Z-180730T0445Z/
Stanton KS-
1105 PM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.
LAT...LON 3738 10203 3738 10181 3700 10168 3700 10204
TIME...MOT...LOC 0405Z 337DEG 25KT 3710 10192
$$
KSC129-300445-
/O.CON.KDDC.SV.W.0362.000000T0000Z-180730T0445Z/
Morton KS-
1105 PM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR WESTERN MORTON COUNTY...
At 1105 PM CDT, a severe thunderstorm was located 6 miles north of
Elkhart, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elkhart, Richfield and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3738 10203 3738 10181 3700 10168 3700 10204
TIME...MOT...LOC 0405Z 337DEG 25KT 3710 10192
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON789
WWUS53 KDDC 300430
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1130 PM CDT SUN JUL 29 2018
KSC129-300440-
/O.CAN.KDDC.SV.W.0362.000000T0000Z-180730T0445Z/
Morton KS-
1130 PM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MORTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.
LAT...LON 3738 10203 3738 10181 3700 10168 3700 10204
TIME...MOT...LOC 0428Z 324DEG 45KT 3684 10169
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:13 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 29, 6:13 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 613 PM CDT Sun Jul 29 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) Issued at 316 PM CDT Sun Jul 29 2018 Another round of storms is expected again tonight as a shortwave glides around the Upper level high centered over the Desert Southwest. A few of these storms will be capable of becoming severe. Heavy rain will also accompany these storms leading to flooding in some places. The main part of this disturbance looks to move out of the area by tomorrow morning, however, a few scattered showers will be possible during the morning and early afternoon hours. Skies look to become mostly cloudy tonight and continue through tomorrow morning. Decreased cloudiness is then expected tomorrow afternoon. Winds will generally be from an easterly direction tonight shifting to more of a northeasterly direction tomorrow. As for temperatures, lows tonight look to range from around 60 degrees across west central Kansas to upper 60s across south central Kansas. Highs tomorrow only look to reach to around 80 degrees due to the prolonged cloud cover. .LONG TERM...(Monday night through Sunday) Issued at 316 PM CDT Sun Jul 29 2018 A drier weather pattern is in store for much of the long term forecast as upper level ridging builds over the western United States and troughing in the east. The only exception to this will be across far western Kansas later this week where convection that develops across eastern Colorado could ooze into the area. Winds will generally be from a southerly direction through this time frame as lee troughing develops across eastern Colorado. As for temperatures, highs look to reach into the 80s through Wednesday with low 90s returning later this week into the weekend. Lows will generally fall into the 50s Monday night with 60s through mid week. Lows in the 70s will then be possible across south central Kansas later this week with mid to upper 60s elsewhere. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 612 PM CDT Sun Jul 29 2018 VFR conditions will prevail at all TAF sites through late this evening. Thunderstorms are then expected to spread southeast across western Kansas overnight, potentially affecting all TAF sites with periods of MVFR/IFR conditions through early Monday morning. Otherwise, expect predominately VFR conditions to return mid/late Monday morning. East-northeast winds 10 to 20kt will persist across southwest and central Kansas through Monday afternoon as surface high pressure shifts slowly southward across the Northern Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 80 58 84 / 70 40 0 0 GCK 62 79 56 83 / 70 40 0 0 EHA 62 80 58 84 / 70 40 0 10 LBL 65 80 58 85 / 60 40 0 0 HYS 61 77 58 83 / 60 40 0 0 P28 67 83 61 86 / 60 40 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...JJohnson
Hazardous weather outlook, Jul 29, 3:47 AM CDT, 19 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 347 AM CDT Sun Jul 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-300900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 347 AM CDT Sun Jul 29 2018 /247 AM MDT Sun Jul 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible early tonight across western Kansas, mainly west of highway 83. Hail up to half dollar size, wind gusts of 70 mph, and very heavy rainfall will be the main hazards. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible early Monday. Severe weather is not anticipated but frequent lightning and brief moderate to heavy rainfall will be possible. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening and tonight, mainly between 7 pm and midnight. Rainfall reports are also encouraged. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jul 29, 10:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL MANTER 37.53N 101.88W
07/29/2018 E1.75 INCH STANTON KS PUBLIC
PHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA.
&&Local storm report, Jul 29, 10:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 2 WNW JOHNSON CITY 37.58N 101.78W
07/29/2018 E1.25 INCH STANTON KS EMERGENCY MNGR
&&Local storm report, Jul 29, 10:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND DMG 8 N MANTER 37.64N 101.89W
07/29/2018 STANTON KS EMERGENCY MNGR
THE EMERGENCY MANAGER DESCRIBED VEHICLES
THAT WERE LIFTED OFF THE ROAD AT THIS
LOCATION AND OVERTURNED.
&&Special weather statement, Jul 29, 10:36 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1036 PM CDT SUN JUL 29 2018
KSZ089-300415-
Comanche KS-
1036 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL
1115 PM CDT...
At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Coldwater, moving east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3725 9950 3737 9943 3737 9903 3700 9902
3700 9904
TIME...MOT...LOC 0335Z 289DEG 28KT 3731 9938
JJOHNSONLocal storm report, Jul 29, 10:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1040 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL MANTER 37.52N 101.88W
07/29/2018 E2.50 INCH STANTON KS BROADCAST MEDIA
BROADCAST MEDIA TWITTER POSTED PICTURE THAT
VIEWER SENT OF TENNIS BALL HAIL IN MANTER.
&&Special weather statement, Jul 29, 10:43 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Dodge City KS 1043 PM CDT SUN JUL 29 2018 KSZ063-076-077-086-087-300430- Gray KS-Seward KS-Finney KS-Meade KS-Haskell KS- 1043 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...SOUTHWESTERN FINNEY...NORTHERN MEADE...SOUTHWESTERN GRAY AND HASKELL COUNTIES UNTIL 1130 PM CDT... At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Plymell, moving southeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sublette, Satanta, Montezuma, Fowler, Copeland, Tice, Missler and Plymell. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for southwestern Kansas. LAT...LON 3778 10107 3787 10084 3736 10010 3722 10098 TIME...MOT...LOC 0343Z 327DEG 45KT 3765 10087 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:13 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 47 min |
| Jul 29, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Morton, Stanton, Stevens | 51 min |
| Jul 29, 10:05 PM CDT | Special Weather Statement | DDC | Finney | 40 min |
| Jul 29, 10:36 PM CDT | Special Weather Statement | DDC | Comanche | 39 min |
| Jul 29, 10:38 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 37 min |
| Jul 29, 10:43 PM CDT | Special Weather Statement | DDC | Haskell | 47 min |
| Jul 29, 11:04 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Jul 30, 12:46 AM CDT | Areal Flood Warning | DDC | Grant, Hamilton, Morton, Stanton, Stevens | 7 hr |
| Jul 30, 10:33 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| Jul 30, 1:15 PM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| Jul 30, 5:10 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 65 min |
| Jul 30, 5:55 PM CDT | Special Weather Statement | DDC | Stafford | 65 min |
| Jul 30, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Pratt, Stafford | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.